Alert archive / New Jersey / Areal Flood Warnings in 2020

Areal Flood Warning 41, NWS Philadelphia/Mount Holly

September 11, 2020Cumberland County, Salem County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Sep 11, 2020, 2:34 AM EDT for Cumberland County, Salem County, New Jersey. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2020, 2:34 AM EDT (06:34 UTC)
Expired
Sep 11, 2020, 8:37 AM EDT
In force
6 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, NJ, Salem County, NJ

The radar

The Dover AFB radar (KDOX), 77 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 6.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2020-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2020-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WGUS41 KPHI 110634
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
234 AM EDT Fri Sep 11 2020

NJC011-033-111030-
/O.NEW.KPHI.FA.W.0041.200911T0634Z-200911T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-Salem NJ-
234 AM EDT Fri Sep 11 2020

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  Northwestern Cumberland County in southern New Jersey...
  Central Salem County in southern New Jersey...

* Until 630 AM EDT.

* At 232 AM EDT, Due to heavy rain that fell across the region on 
  Thursday, the Cohansey River at Seeley has risen above flood 
  stage. Flooding will continue along the Cohansey River through 
  this morning.

* Some locations that could experience flooding include...
  Bridgeton, Shiloh, Seabrook Farms and Fairton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protecting yourself from immediate threats to life and safety shall
take priority.  Whenever possible, as long as it does not cause
greater harm, all COVID-19 protective action guidance should be
followed.

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3959 7523 3938 7517 3937 7527 3958 7532

$$

MPS
3 follow-up statements
611 
WGUS81 KPHI 110836
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
436 AM EDT Fri Sep 11 2020

NJC011-033-111030-
/O.CON.KPHI.FA.W.0041.000000T0000Z-200911T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-Salem NJ-
436 AM EDT Fri Sep 11 2020

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM EDT FOR
NORTHWESTERN CUMBERLAND AND CENTRAL SALEM COUNTIES...

At 434 AM EDT, Runoff from heavy rain that fell across the area on 
Thursday is resulting in flooding along the Cohansey River at 
Seeley. Flooding will continue along the Cohansey River through 
at least this morning.

Some locations that could experience flooding include... 
Bridgeton, Shiloh, Seabrook Farms and Fairton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protecting yourself from immediate threats to life and safety shall
take priority.  Whenever possible, as long as it does not cause
greater harm, all COVID-19 protective action guidance should be
followed.

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3959 7523 3938 7517 3937 7527 3958 7532

$$

MPS
565 
WGUS41 KPHI 110957
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
557 AM EDT Fri Sep 11 2020

NJC011-033-111430-
/O.EXT.KPHI.FA.W.0041.000000T0000Z-200911T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-Salem NJ-
557 AM EDT Fri Sep 11 2020

The National Weather Service in Mount Holly NJ has extended the

* Flood Warning for...
  Northwestern Cumberland County in southern New Jersey...
  Central Salem County in southern New Jersey...

* Until 1030 AM EDT.

* At 554 AM EDT, Runoff from 2 to 4 inches of heavy rain that fell 
  across the area on Thursday and Thursday night resulted in 
  flooding along the Cohansey River at Seeley. The river crested at 
  6.29 feet, and water levels are receding. However, the river 
  remains above flood stage, and flooding will continue along the 
  Cohansey River through this morning.

* Some locations that could experience flooding include...
  Bridgeton, Shiloh, Seabrook Farms and Fairton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protecting yourself from immediate threats to life and safety shall
take priority.  Whenever possible, as long as it does not cause
greater harm, all COVID-19 protective action guidance should be
followed.

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3959 7523 3938 7517 3937 7527 3958 7532

$$

MPS
284 
WGUS81 KPHI 111237
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
837 AM EDT Fri Sep 11 2020

NJC011-033-111246-
/O.CAN.KPHI.FA.W.0041.000000T0000Z-200911T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-Salem NJ-
837 AM EDT Fri Sep 11 2020

...THE FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN CUMBERLAND
AND CENTRAL SALEM COUNTIES...

Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.

LAT...LON 3959 7523 3938 7517 3937 7527 3958 7532

$$

PO

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Sep 11, 12:38 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 11, 12:38 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1238 AM EDT Fri Sep 11 2020

.SYNOPSIS...
A cold front will move through the area tonight into Friday, then
stall just south of the region by Friday night. High pressure builds
in for Saturday. The boundary to our south will lift back north as a
warm front Saturday night before a cold front moves through Sunday
night as low pressure tracks through the Great Lakes. Strong high
pressure then builds in behind the front for much of next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

1230 update... A frontal wave has developed over southern
NJ/Delmarva, and convergence near this feature continues to
maintain showers and embedded thunder in a corridor from roughly
DOV-ACY. Given that frontal progress has slowed overnight (per
usual) would expect moderate- heavy rainfall to continue in
this localized area for at least a few more hours. Fortunately
this is in general a very rural/marshy area so hopefully
hydrologic impacts from the training precipitation will be
limited. For the remainder of the forecast area, patchy fog and
low stratus will prevail through much of the overnight period,
with maybe some thinning over the far NW towards daybreak.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
The slow moving front across Delmarva during the morning will
continue to sag SE thru the morning. High pressure well to the N/NW
will begin to build thru the rest of the day. Any remaining showers
across ern NJ and Delmarva early will decrease and then clouds will
dissipate thru the afternoon. Pops for the ern NJ and Delmarva will
be in the chc range for the morning. Temperatures Friday will rise to
the upper 70s to low 80s by afternoon with low 70s across the
southern Poconos. Drier air will arrive thru the day with dew points
falling to the 50s across the nrn areas and into the low/mid 60s for
ern PA and central NJ. The dry air will eventually arrive across the
srn areas too, but more towards the evening.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview...

A couple of transitions through the long term period as we stair-
step our way out of the ongoing stretch of humid weather and
eventually get ourselves into a very pleasant weather pattern. High
pressure takes control to start the weekend though a stalled front
remains close by to the south. The main weather system of the period
comes on Sunday, a fairly routine frontal system as low pressure
tracks to our northwest. Beyond then, high pressure builds in from
the northwest and dry, quiet conditions prevail.

While some heavy downpours are possible on Sunday, overall no
significant hazards are expected for this period. By the middle to
end of next week, the NHC and global model guidance forecast
Tropical Storm Paulette to strengthen to a hurricane as it starts to
move into the mid-latitudes. Current indications are that this storm
will recurve northward and remain well offshore later next week,
though enhanced seas and an increasing threat for strong rip
currents are likely.

Dailies...

Friday night-Saturday night... In the wake of the departing front on
Friday, high pressure briefly becomes established to our north. The
dry Canadian air mass associated with the fairly strong (near
1030mb) high will push southward into our region while the front
stalls just to our south and keeps rich moisture in place very
nearby. So we are on the edge but it looks like overall high
pressure will win out for this stretch. Highs Saturday only in the
low to mid 70s thanks to the polar air mass associated with the
high. Dew point values will be quite comfortable across most of the
region, but a bit higher to the south, closer to the front.

Sunday-Sunday night... As a mid-level cutoff low over the Plains
rejoins the main belt of westerlies, low pressure will develop ahead
of it near the Great Lakes and track to our northwest. With the low
to our northwest and high pressure shifting off to the east, a
southerly return flow pattern will develop. Deep tropical moisture
continues to lurk not far south of us, so despite a relatively brief
duration of return flow we will see an impressive surge of moisture
on Sunday. We also get into the right entrance region of an upper
jet streak to aid with lift. So expect showers and isolated thunder
to move in from the west for Sunday afternoon and evening, and
potentially into the early overnight. Best forcing is to the west so
expect that is where convection will be most widespread. Given the
moisture values could definitely see some heavy downpours, but am
not too worried for hydro issues as this system looks fairly
progressive. Severe weather also does not look to be a concern.
Highs only in the upper 70s to low 80s Sunday thanks to cloud cover
but will feel warmer due to the humidity.

Monday-Thursday... Gorgeous weather. An expansive area of high
pressure builds in out of Canada to bring an extended stretch of
sunny and dry conditions. With the front still nearby humidity will
remain a little bit elevated to start on Monday but will steadily
drop, and from there low dew points prevail. Cannot rule out a
lingering shower Monday morning especially near the coast, otherwise
rain chances near zero through this stretch. Highs mainly near to
below normal, coolest on Tuesday when the center of the high makes
its closest approach. Cool overnights as well especially Monday
night and Tuesday night. Tuesday night will be the coolest of the
season so far in many areas with 40s and low 50s common. As
mentioned, Tropical Storm Paulette may begin to move towards our
latitudes as a hurricane by the middle of next week, but looks to
remain safely offshore with impacts confined to marine interests.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...Generally prevailing IFR in low clouds and fog with
LIFR being more likely towards the coast (but possible
everywhere). Possibly some improvement towards daybreak,
particularly at KRDG/KABE but overall confidence is low. Winds
generally light and variable switching to N/NE towards dawn.
Moderate confidence in the overall trend but low confidence on
exact timing of category changes.

Friday...Improvement thru the morning with a return to MVFR
then VFR (probable) by noon. A few sct showers possible near the
shore areas during the morning. NE to N winds 10 to 15 knots
with gusts around 20 knots. Moderate confidence.

Outlook...

Friday night-Saturday night... Mainly VFR. Patchy fog and scattered
showers are possible late Saturday night. Northeast winds 5 to 10 kt
Friday night will become more easterly at 10 to 15 kt for Saturday,
with light easterly flow continuing into Saturday night. Moderate
confidence.

Sunday-Sunday night... Patchy fog and low clouds possible Sunday
morning. Scattered showers and thunderstorms may also produce areas
of sub-VFR conditions especially Sunday afternoon and evening. Winds
Sunday shifting from southeast to southwest at 5 to 10 kt.
Overnight, winds shift from southwest to northwest. Moderate
confidence.

Monday-Tuesday... VFR. Northwest wind gradually shifting to
northeast through the period with gusts mainly 20 kt or less. High
confidence.

&&

.MARINE...
Overall conditions will remain below SCA conditions tonight but
winds and seas will rise above SCA criteria on Friday. The SCA flag
will begin on noon Friday for the NJ and DE coastal waters. Until
then winds will be mostly E around 5 to 10 knots and seas mostly 3
to 4 ft. Scattered showers and tstms thru the evening and then
widely scattered showers and areas of fog overnight.

Outlook...

Friday night-Sunday... On the Atlantic coastal waters, a lengthy
stretch of SCA conditions is expected due to seas running 5 to 7 ft.
A period of northeasterly wind gusts to around 25 kt may also
necessitate an SCA on Delaware Bay from Friday night into Saturday
before winds diminish a bit and shift from northeasterly to
southerly from Saturday night into Sunday.

Sunday night-Monday... Mainly sub-SCA conditions expected as seas
should fall below 5 ft by early Sunday night, though they will
continue to run around 4 ft. Southwest wind 10 to 15 kt initially on
Sunday night will shift to northwest late. Northwest wind continues
into Monday before becoming more northeasterly by later
Monday afternoon.

Rest of next week... SCA conditions are likely for much of the rest
of the week due to enhanced seas associated with an offshore
hurricane.

Rip currents...

For Friday, a northeast wind of around 15 to 20 MPH is expected
with breaking waves around 3 to 4 feet with a medium period
swell continuing from the southeast. This will lead to a
moderate risk of rip currents.

For Saturday, an easterly wind of 20 to 25 MPH is expected with
breaking waves around 3 to 5 feet and a medium period swell
continuing from the southeast. This will lead to a high risk of
rip currents.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from noon today to 6 PM EDT Saturday for
     ANZ450>455.

&&

Synopsis...O'Brien
Near Term...Carr
Short Term...O'Hara
Long Term...O'Brien
Aviation...Carr/Fitzsimmons/O'Brien/O'Hara
Marine...MPS/O'Brien/O'Hara/Staarmann
Hazardous weather outlook, Sep 10, 9:47 PM EDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
947 PM EDT Thu Sep 10 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-120200-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
947 PM EDT Thu Sep 10 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-120200-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
947 PM EDT Thu Sep 10 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

There is a moderate risk for the development of dangerous rip
currents at New Jersey and Delaware beaches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An elevated risk for the development of dangerous rip currents at
New Jersey and Delaware beaches will likely continue through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-120200-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
947 PM EDT Thu Sep 10 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:00 PM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more2 hr
Sep 10, 11:46 PM EDTAreal Flood AdvisoryPHIAtlantic, Cape May, Cumberland4 hr

Nearby

Areal Flood Warnings in New Jersey, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.